Alert archive / New Mexico / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 2, NWS Albuquerque, NM

May 24, 2011Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 24, 2011, 11:30 AM MDT for Union County, New Mexico. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2011, 11:30 AM MDT (17:30 UTC)
Expired
May 24, 2011, 11:55 AM MDT
In force
25 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon

County Union County, NM

The radar

The Pueblo radar (KPUX), 178 km from the middle of the area, began a volume at 17:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 5.5 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2011-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2011-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4446 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

263 
WUUS55 KABQ 241730
SVRABQ
NMC059-241830-
/O.NEW.KABQ.SV.W.0002.110524T1730Z-110524T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1130 AM MDT TUE MAY 24 2011

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN UNION COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 1230 PM MDT

* AT 1125 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  NORTHWESTERN UNION COUNTY...OR ABOUT 10 MILES NORTHEAST OF DES
  MOINES...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN UNION COUNTY AROUND 1140 AM MDT...

LAT...LON 3678 10363 3680 10385 3700 10386 3701 10366
      3701 10358 3700 10357
TIME...MOT...LOC 1728Z 271DEG 14KT 3689 10372

$$

40
1 follow-up statement
233 
WWUS55 KABQ 241755
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1155 AM MDT TUE MAY 24 2011

NMC059-241805-
/O.CAN.KABQ.SV.W.0002.000000T0000Z-110524T1830Z/
UNION-
1155 AM MDT TUE MAY 24 2011

...SEVERE THUNDERSTORM WARNING CANCELLED FOR NORTHWESTERN UNION
COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM HAS WEAKENED AND WAS NO LONGER SEVERE...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 3678 10363 3680 10385 3700 10386 3701 10366
      3701 10358 3700 10357
TIME...MOT...LOC 1755Z 271DEG 14KT 3689 10359

$$

40

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:36 AM MDT, 7 hours 54 minutes earlier.

Area forecast discussion, May 24, 3:36 AM MDT, 7 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
336 AM MDT TUE MAY 24 2011

.DISCUSSION...
THE BASE OF A NEGATIVELY TILTED AND DEEPENING UPPER LEVEL TROUGH
CROSSED LAS VEGAS...NV...OVERNIGHT. THIS SYSTEM WILL PASS MAINLY
NORTH OF NM TODAY WITH LEE SIDE CYCLOGENESIS FORMING A CLOSED LOW
PRESSURE SYSTEM IN EASTERN CO THIS AFTERNOON. THE SYSTEM WILL THEN
EXIT GRADUALLY EASTWARD THROUGH KS WEDNESDAY. THIS TRACK WILL STEER
THE CORE OF A STRONG SPEED MAXIMUM IN THE POLAR JET OVER NM TODAY.
FURTHER...A 994 MB SURFACE LOW WILL ALSO DEVELOP OVER SE CO WITH A
STRONG SURFACE TROUGH AND TIGHT PRESSURE GRADIENT IN THE LEE OF THE
SOUTHERN ROCKIES TODAY. THESE INGREDIENTS WILL RESULT IN STRONG
WINDS FROM MID MORNING THROUGH SUNSET...ESPECIALLY ALONG AND EAST OF THE
CENTRAL MOUNTAIN CHAIN. THE STRONGEST WINDS ARE EXPECTED ALONG AND
SE OF A LINE FROM RUIDOSO TO TUCUMCARI...WHERE NAM MOS SUSTAINED
WIND SPEEDS PEAK NEAR 35 KT DURING THE AFTERNOON. A HIGH WIND
WARNING IS NOW IN EFFECT FOR THIS AREA...AND A WIND ADVISORY IS IN
EFFECT FOR THE REMAINDER OF THE AREA ALONG AND EAST OF THE CENTRAL
MOUNTAIN CHAIN. THE SANGRE DE CRISTOS HAVE BEEN EXCLUDED FROM THE
WIND ADVISORY BECAUSE THE SPEED MAXIMUM ALOFT WILL TRACK MAINLY OVER
AND EAST OF NEW MEXICOS SOUTH CENTRAL MOUNTAINS. WITH ALL OF THE
WIND WILL COME WIDESPREAD LOW HUMIDITIES AND SERIOUS FIRE WEATHER
CONCERNS GIVEN THE ONGOING DROUGHT.

THERE WILL ALSO BE MAINLY ISOLATED AND GUSTY THUNDERSTORMS
TODAY...MOST OF WHICH WILL PRODUCE LITTLE OR NO RAIN EXCEPT POSSIBLY
IN THE MOUNTAINS NEAR THE CO BORDER. THE ACTIVITY WILL TRANSITION TO
ISOLATED LIGHT RAIN SHOWERS AND ISOLATED HIGH TERRAIN SNOW SHOWERS
TONIGHT FROM THE NORTHERN MOUNTAINS EASTWARD ACROSS THE NE
PLAINS...THEN A TOUCH OF WRAP AROUND MOISTURE COULD INDUCE A SPOTTY
SHOWER OR THUNDERSTORM ACROSS THE NE CORNER WEDNESDAY. A PACIFIC
COLD FRONT WILL CROSS RAPIDLY FROM THE WEST TODAY CAUSING WINDS TO
SHIFT OUT OF THE NW BY WEDNESDAY...WHEN THEY WILL REMAIN BREEZY ACROSS
PARTS OF THE EAST. HUMIDITIES WILL REMAIN LOW ENOUGH FOR FIRE
WEATHER CONCERNS TO PERSIST IN THE LEE OF THE SANDIAS AND MANZANOS
WEDNESDAY.  HIGH TEMPERATURES TODAY AND WEDNESDAY WILL RANGE FROM
NEAR NORMAL IN THE LOWER PECOS AND SAN FRANCISCO RIVER VALLEYS...TO
AS MUCH AS 11 DEGREES BELOW NORMAL ELSEWHERE. WEDNESDAY WILL ALSO
FEATURE A SECONDARY BACK DOOR COLD FRONT THAT SHOULD DRAPE ACROSS NE
NM WITH BRISK N AND NW WINDS.

THURSDAY WILL BRING BRIEFLY WARMING TEMPERATURES AS A MODEST
RIDGE OF HIGH PRESSURE QUICKLY CROSSES THE ROCKIES AND ANOTHER
UPPER LOW RACES EASTWARD FROM WASHINGTON TO MONTANA. THIS WILL STEER
A RAPID ZONAL FLOW ALOFT OVER NM BY LATE THURSDAY. AMPLE MIXING IN
THE LATE SPRING SUN WILL RESULT IN A RETURN TO BREEZY TO WINDY
CONDITIONS THURSDAY AFTERNOON ALONG AND W OF THE CENTRAL MOUNTAIN
CHAIN. SOME COOLER AIR WILL SAG INTO THE STATE FROM THE NORTH
FRIDAY AS WINDS REMAIN BREEZY IN THE MOUNTAINS.

THE COMING WEEKEND WILL FEATURE RESTRENGTHENING SOUTHWEST WINDS...ABOVE
NORMAL TEMPERATURES AND INCREASING FIRE WEATHER CONCERNS AS A BROADER
UPPER LEVEL LOW PRESSURE SYSTEM DROPS INTO THE GREAT BASIN. THE
SYSTEM COULD PULL IN ENOUGH LOW LEVEL RETURN FLOW FOR THE DRY LINE
TO BECOME ACTIVE WITH ISOLATED THUNDERSTORMS POSSIBLE ACROSS THE
FAR EASTERN PLAINS LATE SUNDAY OR LATE MONDAY. 44

&&

.AVIATION...
STRONG/GUSTY W-SWLY SFC WINDS WILL BE THE PRIMARY AVIATION WEATHER
HAZARD DURING THE NEXT 24 HOURS. SFC WINDS WILL INCREASE SHARPLY
BEGINNING AROUND 15Z...PEAK IN STRENGTH BETWEEN 18Z-01Z BEFORE
SLOWLY DIMINISHING AFTER 03Z. HOWEVER...LOCALLY STRONG/GUSTY
DOWNSLOPE WINDS WILL PERSIST ALONG THE EAST SLOPES OF THE CENTRAL
MOUNTAIN CHAIN THROUGH 12Z WED. FOR THE DAYTIME PERIOD...EXPECT THE
STRONGEST GUSTS /40 KTS OR GREATER/ TO AFFECT AREAS ALONG/SOUTH OF
I-40 AS WELL AS THE NORTHEAST QUARTER OF NM. OF PARTICULAR CONCERN
WILL BE THE EC/SE PLAINS TO INCLUDE KROW AND KTCC WHERE GUSTS NEAR
50 KTS ARE LIKELY FOR AN EXTENDED PERIOD DURING THE PM HOURS.  WINDS
WILL BE LEAST SIGNIFICANT AT KFMN AND THE FOUR CORNERS. IN ADDITION
TO THE WIND...ISOLATED TO SCATTERED SHRA AND ISOLD -TSRA ACROSS THE
FAR NORTH WHERE VERY LOCALIZED MVFR CIGS MAY BE ENCOUNTERED NEAR THE
COLORADO BORDER.  OTHERWISE...VFR CONDS WILL PREVAIL AREAWIDE.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z.

KJ

&&

.FIRE WEATHER...
EXTREME FIRE WEATHER PATTERN DEVELOPING ACROSS
THE EASTERN PLAINS TODAY...WITH CRITICAL FIRE WEATHER CONDITIONS
ALONG/EAST OF THE CENTRAL MOUNTAIN CHAIN...CENTRAL VALLEY CORRIDOR
AND PARTS OF THE SOUTHWEST. THE WIND/RH COMBO WILL BE LEAST
CRITICAL OVER NORTH CENTRAL AND NORTHWEST ZONES.

SERIOUS FIRE WEATHER THREAT DEVELOPING ALONG/EAST OF THE CENTRAL
MOUNTAIN CHAIN TODAY...AND IN PARTICULAR THE EAST CENTRAL PLAINS
WHERE VERY WINDY CONDITIONS COUPLED WITH EXTREMELY CRITICAL HUMIDITY
VALUES WILL SPAN AN EXTENDED PERIOD BEGINNING MID/LATE MORNING
PERSISTING THROUGH EARLY EVENING. RH RECOVERY NEAR DAYBREAK ON THE
PLAINS WILL BE POOR AT BEST SAVE FOR THE NORTHEAST CORNER WHERE A
VERY BRIEF INTRUSION OF HIGHER MOISTURE EXPECTED. OTHERWISE...
HUMIDITY VALUES IN THE 15 TO 25 PERCENT RANGE ON THE PLAINS AFTER
DAYBREAK WILL QUICKLY DROP TO LESS THAN 10 PERCENT BY 10 AM IF NOT
EARLIER AND GENERALLY AVERAGE 3 TO 8 PERCENT FROM LATE MORNING
THROUGH SUNSET.  ACROSS THE CENTRAL AND WEST...RH VALUES WILL BE
SLIGHTLY HIGHER THAN THEY WERE ON TUESDAY OWING TO COOLER
TEMPERATURES BUT STILL IN CRITICAL RANGE ESPECIALLY FOR THE CENTRAL
VALLEY CORRIDOR AND THE WESTERN VALLEYS.

ADDED ZONE 105 TO THE PREVIOUS RED FLAG WARNING GIVEN MUCH STRONGER
WINDS TODAY AS COMPARED TO TUESDAY...WITH THE FOCUS FOR THE MOST
CRITICAL CONDITIONS ALONG/SOUTH OF THE I-40 CORRIDOR.  OTHERWISE...
NO CHANGES PLANNED TO PREVIOUS RED FLAG WARNING HIGHLIGHTS.

STRONG MID-LEVEL TROUGH CROSSING NORTHERN ARIZONA THIS MORNING WILL
SWING ACROSS NORTHERN NEW MEXICO DURING THE AFTERNOON.  A FEW EARLY
MORNING LIGHTNING STRIKES NOTED IN THE VICINITY OF THE GRAND CANYON
INDICATIVE OF HOW STRONG THIS SYSTEM IS.  IN RESPONSE TO THIS
APPROACHING SYSTEM...AN AREA OF SURFACE LOW PRESSURE WILL RAPIDLY
DEEPEN OVER SOUTHWEST KANSAS AND THE OKLAHOMA PANHANDLE AND MOVE
TOWARD THE EAST DURING THE AFTERNOON.  THIS WILL RESULT IN A VERY
STRONG SURFACE GRADIENT ACROSS THE STATE AND COUPLED WITH A BELT OF
STRENGTHENING MID LEVEL WINDS WILL PRODUCE THE WINDY TO VERY WINDY
CONDITIONS.

ALTHOUGH WINDS WILL DIMINISH AFTER SUNSET...EXPECT AREAS OF
STRONG/GUSTY WINDS TO PERSIST ALONG/EAST OF THE CENTRAL MOUNTAIN
CHAIN TONIGHT INTO WEDNESDAY MORNING ESPECIALLY THOSE LOCATIONS
PRONE TO DOWNSLOPE WINDS TO THE LEE OF THE SANGRE DE CRISTO...SANDIA
AND MANZANO MOUNTAINS.

IN ADDITION TO THE WIND...ISOLATED TO SCATTERED SHOWERS AND A FEW
THUNDERSTORMS WILL DEVELOP ACROSS THE FAR NORTH.  BEST CHANCES WILL
BE FOUND BETWEEN THE FOUR CORNERS AND SOUTHERN SAN JUANS.

A BACKDOOR COLD FRONT WILL SLOWLY WORK DOWN THE EASTERN PLAINS FOR
WEDNESDAY WITH COOLER TEMPERATURES AND INCREASED HUMIDITIES AS WELL
AS LIGHTER WINDS. WILL KEEP THE FIRE WEATHER WATCH HOISTED FOR AREAS
EAST OF THE CENTRAL MOUNTAIN CHAIN...EAST CENTRAL PLAINS FOR
WEDNESDAY BUT MAINLY CONCERNED FOR EARLY PART OF THE DAY.  IF TRENDS
CONTINUE...A LATER SHIFT MAY CONSIDER DROPPING BUT ENOUGH
UNCERTAINTY TO MAINTAIN THE HIGHLIGHT FOR NOW. LESS WIND ALSO
EXPECTED ACROSS THE WEST ON WEDNESDAY BUT STILL SOME BREEZES IN THE
AFTERNOON.

THE REMAINDER OF THE WEEK WILL FEATURE A ZONAL PATTERN ALOFT WITH
BREEZY TO MODERATELY WINDY CONDITIONS EXPECTED DURING THE
AFTERNOON/EVENING HOURS.  THURSDAY SHOULD SEE AN UPTICK IN WINDS ON
THE PLAINS...AND ALSO DOWNWARD TREND IN RH/S. PRECIP CHANCES TO
REMAIN NIL.

KEEPING A CLOSE EYE FOR POSSIBLE DRYLINE THUNDERSTORMS SUNDAY INTO
MEMORIAL DAY.  MODELS HAVE BEEN PRETTY CONSISTENT SHOWING THIS
POTENTIAL AND COULD POSE SIGNIFICANT THREAT FOR DRY LIGHTNING ALONG
WESTERN FRINGES OF LOW MOISTURE SURGE.  STAY TUNED.

KJ

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  72  40  73  44 /  10   0   0   0
DULCE...........................  62  31  71  32 /  30   5   0   0
CUBA............................  67  30  71  34 /   5   0   0   0
GALLUP..........................  67  35  71  38 /   5   0   0   0
EL MORRO........................  65  30  69  34 /   0   0   0   0
GRANTS..........................  69  37  71  36 /   0   0   0   0
QUEMADO.........................  68  35  71  39 /   0   0   0   0
GLENWOOD........................  79  44  83  49 /   0   0   0   0
CHAMA...........................  56  31  67  35 /  30  10   5   0
LOS ALAMOS......................  65  44  70  43 /   0   0   0   0
PECOS...........................  64  39  70  37 /   0   0   0   0
CERRO/QUESTA....................  59  33  68  35 /  20  10   5   0
RED RIVER.......................  52  30  59  33 /  30  10   5   5
ANGEL FIRE......................  55  30  62  31 /  20  10   5   5
TAOS............................  62  33  71  39 /   5   0   0   0
MORA............................  60  40  67  37 /   0   0   0   0
ESPANOLA........................  70  36  77  38 /   0   0   0   0
SANTA FE........................  67  37  73  40 /   0   0   0   0
SANTA FE AIRPORT................  70  40  76  44 /   0   0   0   0
ALBUQUERQUE FOOTHILLS...........  71  44  77  46 /   0   0   0   0
ALBUQUERQUE HEIGHTS.............  74  50  79  55 /   0   0   0   0
ALBUQUERQUE VALLEY..............  76  47  81  50 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  76  44  81  48 /   0   0   0   0
LOS LUNAS.......................  76  41  83  45 /   0   0   0   0
RIO RANCHO......................  73  42  79  43 /   0   0   0   0
SOCORRO.........................  82  50  83  50 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  69  38  75  39 /   0   0   0   0
TIJERAS.........................  72  42  78  40 /   0   0   0   0
MORIARTY/ESTANCIA...............  71  37  76  37 /   0   0   0   0
CLINES CORNERS..................  67  41  71  39 /   0   0   0   0
GRAN QUIVIRA....................  74  45  76  44 /   0   0   0   0
CARRIZOZO.......................  77  54  80  48 /   0   0   0   0
RUIDOSO.........................  67  53  72  43 /   0   0   0   0
CAPULIN.........................  66  40  67  36 /  20  20   5   5
RATON...........................  71  39  71  37 /  10   5   5   5
SPRINGER........................  72  40  73  39 /   0   0   0   5
LAS VEGAS.......................  68  44  72  39 /   0   0   0   0
CLAYTON.........................  78  46  70  43 /  20   5   5   5
ROY.............................  73  43  71  41 /   0   0   0   0
CONCHAS.........................  81  48  81  49 /   0   0   0   0
SANTA ROSA......................  79  50  81  50 /   0   0   0   0
TUCUMCARI.......................  84  50  80  47 /   0   0   0   0
CLOVIS..........................  82  50  78  46 /   0   0   0   0
PORTALES........................  84  50  80  46 /   0   0   0   0
FORT SUMNER.....................  85  52  83  49 /   0   0   0   0
ROSWELL.........................  91  53  89  53 /   0   0   0   0
PICACHO.........................  81  55  83  50 /   0   0   0   0
ELK.............................  76  52  79  44 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 10 AM THIS MORNING TO 11 PM MDT THIS EVENING
FOR THE FOLLOWING ZONES...NMZ103>109.

WIND ADVISORY FROM 9 AM THIS MORNING TO 9 PM MDT THIS EVENING FOR
THE FOLLOWING ZONES...NMZ521>525-528>533.

HIGH WIND WARNING FROM 9 AM THIS MORNING TO 9 PM MDT THIS EVENING
FOR THE FOLLOWING ZONES...NMZ526-534>540.

FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING
FOR THE FOLLOWING ZONES...NMZ107-108.

&&

44/41
Hazardous weather outlook, May 24, 5:50 AM MDT, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
550 AM MDT TUE MAY 24 2011

NMZ501>540-251200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
550 AM MDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

STRONG WEST WINDS WILL DEVELOP TODAY AS A POTENT UPPER LEVEL
TROUGH PASSES NORTH OF NEW MEXICO AND A STRONG SURFACE TROUGH
DEVELOPS IN THE LEE OF THE SOUTHERN ROCKIES. THE STRONGEST WINDS
WILL BE FELT ALONG AND SOUTHEAST OF A LINE FROM RUIDOSO TO
TUCUMCARI...WHERE GUSTS TO 60 MPH ARE EXPECTED. ELSEWHERE ALONG
AND EAST OF THE CENTRAL MOUNTAIN CHAIN...WIND DUSTS WILL REACH 40
TO 55 MPH. PLEASE REVIEW THE LATEST WIND ADVISORY AND HIGH WIND
WARNING FOR MORE DETAILS.

ACCOMPANYING THE STRONG WINDS WILL BE LOW HUMIDITIES. A RED FLAG
WARNING IS IN EFFECT FOR MOST AREAS TODAY AND THIS EVENING...EXCEPT
FOR THE NORTHWEST PLATEAU AND NORTH CENTRAL MOUNTAINS. EXTREME
FIRE WEATHER CONDITIONS ARE EXPECTED FROM THE SOUTH CENTRAL
MOUNTAINS EAST AND NORTHEASTWARD ACROSS THE SOUTHEAST AND EAST
CENTRAL PLAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FIRE WEATHER WATCH REMAINS IN EFFECT WEDNESDAY FROM LATE MORNING
THROUGH EARLY EVENING FROM THE SANDIA AND MANZANO MOUNTAINS
EASTWARD ONTO WESTERN PARTS OF THE EAST CENTRAL PLAINS...WHERE
STRONG NORTHWEST WINDS MAY COMBINE WITH LOW HUMIDITIES TO PRODUCE
CRITICAL FIRE WEATHER CONDITIONS.

SUNDAY AND MONDAY DURING THE AFTERNOON AND EVENING...THE DRY LINE MAY
BECOME ACTIVE FOR THE FIRST TIME THIS YEAR WITH ISOLATED STRONG TO
POTENTIALLY SEVERE THUNDERSTORMS ACROSS THE SOUTHEAST AND FAR
EASTERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED SUNDAY AND MONDAY DURING THE AFTERNOON
AND EVENING IN COUNTIES ALONG THE TEXAS BORDER AND ALSO IN CHAVES
COUNTY.

44

In the hours before

Special weather statement, May 24, 10:46 AM MDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1046 AM MDT TUE MAY 24 2011

NMZ527-530-241715-
RATON RIDGE/JOHNSON MESA-UNION COUNTY-
1046 AM MDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLFAX AND
NORTHWESTERN UNION COUNTIES THROUGH 1115 AM MDT...

AT 1043 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES WEST OF FOLSOM...OR ABOUT 15 MILES
NORTHWEST OF DES MOINES...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...FOLSOM.

&&

LAT...LON 3687 10364 3677 10411 3695 10418 3701 10397
      3700 10369
TIME...MOT...LOC 1646Z 252DEG 22KT 3689 10403

40
Special weather statement, May 24, 11:05 AM MDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1105 AM MDT TUE MAY 24 2011

NMZ530-241730-
UNION COUNTY-
1105 AM MDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN UNION COUNTY THROUGH 1130
AM MDT...

AT 1100 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CLAYTON...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE CLAYTON...THEN MAINLY RURAL
AREAS OF EASTERN UNION COUNTY.

&&

LAT...LON 3648 10301 3636 10302 3631 10323 3648 10330
      3658 10299 3649 10299
TIME...MOT...LOC 1704Z 252DEG 22KT 3642 10316

40
Special weather statement, May 24, 11:14 AM MDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1114 AM MDT TUE MAY 24 2011

NMZ527-530-241745-
RATON RIDGE/JOHNSON MESA-UNION COUNTY-
1114 AM MDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN UNION COUNTY THROUGH
1145 AM MDT...

AT 1110 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF FOLSOM...OR ABOUT 10 MILES
NORTH OF DES MOINES...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF NORTHERN
UNION COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3683 10338 3681 10388 3699 10391 3701 10376
      3700 10340
TIME...MOT...LOC 1714Z 264DEG 24KT 3691 10377

40

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 4:49 AM MDTHigh Wind WarningABQ16 hr
May 24, 4:49 AM MDTWind AdvisoryABQ16 hr
May 24, 11:05 AM MDTSpecial Weather StatementABQUnion25 min
May 24, 11:14 AM MDTSpecial Weather StatementABQUnion31 min
May 24, 3:37 PM MDTRed Flag WarningABQ27 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.